Candid Conversation With Floxed Doctor Reveals True Dangers of Fluoroquinolones
Every once in a while I get the dubious honor of talking to a doctor who has become floxed, with this happening again quite recently. My conversation with this doctor is a poignant example of how truly dangerous the Fluoroquinolones (FQ’s) are in our society.
Sometimes, it is hard to put into layman’s terms what has happened to a person when they are struggling for answers to FQ toxicity. It is doubly hard to try to explain it to a medical professional, who has to shed paradigms and biases in order to grasp a hold of what has happened to them. Especially a physician, who themselves has been prescribing FQ’s throughout their career.
“In your opinion, what is happening to my body?” the doctor asked me puzzled by the symptoms he was exhibiting. “I have run all the standard tests and I am coming up with nothing conclusive. I have tendon issues, peripheral neuropathy, anxiety, and I have had to stop practicing. I keep racking my brain and logically, the Cipro and Levaquin are the only things that it could possibly be. I ran across your website and I decided to reach out to you. Believe me; it took a while before I got the courage to contact you. I must have rehashed this at least a dozen times.”
This doctor treated himself for a urinary tract infection with Cipro. When he had a reaction to the antibiotic he assumed it was a specific allergy to Cipro, and gave himself a round of Levaquin, thinking he would just discontinue the Levaquin if he had any negative reactions to it. This is exactly what happened, but when his symptoms did not go away, he became puzzled and alarmed.
A Wolf in Sheep’s Clothing
Many people, including doctors, assume the safety of the FQ’s. The FQ’s are lumped in with all the rest of the antibiotics. Doctors are programmed with paradigms that tacitly downplay the adverse events associated with the FQ’s and the patients trust in, and believe, the doctors. However, on occasion, doctors fall prey to the same system.
Many doctors, including this doctor, assume that the FQ’s only affect bacteria; that the FQ’s only interfere with bacterial DNA via topoisomerases. They were never taught in medical school that bacterial DNA and mitochondrial DNA share many similarities. Medical school curricula is almost exclusively memorization, so most doctors aren’t trained to think critically. Doctors have a difficult time taking disparate pieces of information and combining them. Despite the fact that the FDA pointed out in their April 17, 2013 pharmacovigilance review that the FQs affect mitochondrial topoisomerases, many doctors don’t get the information. As a matter of fact, researchers as far back as 1993 knew that FQ’s were damaging mitochondria and still the info has not reached the average doctor.
Now, to the average person reading this article, this may not sound like such a big deal. As a matter of fact someone reading this may ask, “so what?”
That was the reaction of this doctor, “Okay, so what does that mean?”
“Pay attention and let this sink in,” I told the doctor, “The ONLY other topoisomerase interrupting drugs are chemotherapy agents. Again, let that sink in for a minute.”
“That’s absurd,” the doctor replied.
I paused for a moment before I continued, “All the other topoisomerase interrupting drugs are chemotherapy drugs that are used to treat cancer.”
The doctor was silent.
“You are free to look up the information. The topoisomerase method of action that they know about is well documented,” I said, offering to supply the doctor with sources.
“In some people it seems as though the FQ’s can’t tell the difference between bacterial DNA and mitochondrial DNA,” I interjected.
“So, to give you an example that you can relate to, you just gave yourself two rounds of chemotherapy. The second round, Levaquin, was after you already had a bad reaction to the first round, Cipro,” I said.
I continued, “Think of it more like a crude form of systemic chemotherapy. That is the best description that I can give you to make you understand what has happened to your body. And that is not all.”
“I did not learn any of this in medical school,” the doctor replied stunned at the revelation.
When I read technical journals and research papers I find phraseology such as this:
“but poorly understood exceptions have been documented.“
“The explanation for the apparently anomalous behavior of the fluoroquinolone is as yet unclear.“
“The molecular nature of the interaction of quinolones with their target enzymes is only incompletely understood.“
“A number of aspects of quinolone action remain to be described.”
“Also to be defined are all the factors that are necessary for generating DNA double-strand breaks and cell death.“
I realize that there is so much unknown about the FQ’s method of action. Although I believe given enough FQ’s anyone would eventually have an adverse event, but much like certain forms of chemotherapy, there seems to be a threshold limit that is variable and unique to the person.
In Many Ways Worse Than Chemo
In one of my conversations with an FQ researcher who is a geneticist and oncologist, he told me that there is something much more involved in the FQ adverse event process than seen in the average adverse events from chemotherapy.
I still use the use the chemo analogy when talking to individuals for two reasons:
- First, the method of action by the chemo is similar to one of the methods used by the FQ’s.
- And second, chemo is an example that most people can relate to.
I will be the first person to tell you that in many ways the syndrome created by an adverse event to the FQ’s is much worse than the effects of chemo. It is like chemo adverse events on steroids with some added horrors thrown in.
“Ok, so who do I need to see to take care of this?” the doctor asked me.
“There is no one. And that is tragic,” I said.
“What do you mean there is no one?” the doctor questioned with some anger in his voice.
“We have been trying to get the attention of the public, doctors, and the government for years. actually for decades. Only recently has the FDA even acknowledged FQAD, despite tens of thousands of adverse events reported to them,” I said, relating the difficult advocacy struggle that has taken place.
“I approached some of my colleagues about what had happened to me and they did not believe me,” the doctor replied.
“That is not uncommon, imagine being the average patient,” I countered.
“So, in your opinion how long before I get better?” the doctor asked.
“Do you want the truth or the sugar coated answer?” I asked
“I always prided myself in being straightforward, so give it to me straight,” the doctor said.
“Well, I am not a doctor mind you, but you floxed yourself twice. In my opinion, you were exhibiting signs of toxicity after the first course of therapy, and mistakenly you gave yourself a second course from the same family of drugs. In addition, I believe you may have mentioned that you gave yourself a steroid which is basically contraindicated with this medication and can hasten adverse events. You are currently exhibiting all the signs of a classic shotgun reaction: tendon and muscle issues, progressing neuropathy, anxiety, insomnia, and vision issues. You are in your late 50’s. All of this makes for a very poor prognosis,” I said.
There was silence.
After a few moments, “Is there anything I can do?”
“Yes, find yourself a doctor. It won’t be easy. If you can find a DO or MD who believes in a balanced approach and will help you symptomatically, then you will at least have some help,” I explained.
“If it makes you feel any better, there is so much we do not know. I have seen people disabled from one pill and others who took several hundred with no apparent adverse event. Some people recover and some do not, there is no rhyme or reason. So, you could see some recovery, so hold on to that hope,” I said in a compassionate tone.
Ticking Time Bomb
“You said something about a classic ‘shotgun reaction’ is there other types of reactions?” he asked.
“We don’t really have enough time to go into it, but in a nutshell, the FQ’s are a ticking time bomb. Many people take them and feel fine, only to come down with adverse events, weeks or many months later. Damage caused to the mitochondria is not always immediately observed since mitochondria turn over slowly in many tissues. Depending on the degree of damage, time is required for the amount of mitochondrial machinery to become pathogenic,” I explained.
I continued, “Chronic fatigue, fibromyalgia, chronic regional pain syndrome, and possibly even Parkinson’s or worse.”
“Oh my God,” the doctor said.
“Yes, we could use God’s help. Think about how many people have had an FQ and have come down later with CFS/ME, Fibromyalgia, or some neurodegenerative disease. The doctor and the patient never connect the cause. Time separates cause and effect. Or worse yet, the patient connects the cause and the doctor completely dismisses the patient outright,” I adamantly said.
“Have you talked to other doctors that have had this happen to them?” the doctor asked.
“Can you put me in contact with them?” he asked further.
“Yes, I can give you a few names and emails,” I said.
“If it is any consolation, I am sorry that this happened to you. I will do what I can to help you with the limited knowledge that I have,” I offered.
“If there is anything I can do to help out, please let me know,” he offered back.
“I will take you up on that, but first, we will wait until you feel somewhat better,” I said.
With that we hung up, knowing I would hear back from him again. My thoughts reflected on a quote from HP Lovecraft “From even the greatest of horrors irony is seldom absent.”
* I received permission to relate this conversation with the personal identification redacted.